Centrax (Prazepam) Overdose

Centrax (Prazepam) Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Centrax is a prescription benzodiazepine drug, also known as prazepam in its generic form, that is used to treat symptoms of anxiety. Centrax is also an anticonvulsant, sedative, and skeletal muscle relaxant drug. Like other benzodiazepines, Centrax is intended only for short-term use. Centrax is usually only prescribed to a patient for a few weeks. Short-term use helps reduce the risk of addiction and dependence that can occur with benzodiazepines. Side effects of Centrax can include fatigue, lethargy, clumsiness, coordination problems and difficulty thinking.
Benzodiazepines are among the most commonly prescribed drugs in the United States. They are also often abused recreationally. People seek the sense of pleasure or deep relaxation that can come from the use of these drugs. Benzodiazepines, or “benzos,” stimulate GABA receptors, triggering reward and reinforcement responses. These responses can then lead to an increased risk of becoming addicted.

Another way benzodiazepines like Centrax affect the brain is by depressing the central nervous system (CNS). The CNS is responsible for controlling essential bodily functions like breathing and maintaining a stable heart rate. Outwardly, the effects of CNS depression can cause side effects like impaired coordination, walking problems and slurred speech.

People often wonder if they can overdose on benzodiazepines. The answer is yes -but single-drug benzodiazepine overdoses are rare. If someone experiences benzodiazepine toxicity, the symptoms are usually milder than they would be with other drugs. For example, the symptoms of an overdose just involving Centrax might include impaired balance, slurred speech and ataxia. However, when benzodiazepines are combined with other substances, dangerous overdoses happen.

Centrax (prazepam) Overdose
According to a CNN report, the number of benzodiazepine overdose deaths has risen significantly in recent years; however, an additional drug is almost always involved. Benzodiazepines were involved in around 30% of prescription drug overdose deaths in 2013, according to the Centers for Disease Control and Prevention. Researchers and medical professionals believe that people are using drugs like Centrax in riskier ways, which is contributing to overdose deaths. This includes taking higher doses than prescribed, and dangerously mixing them with other prescription drugs, illicit drugs, and alcohol. The risk of an overdose when something like Centrax is combined with another sedative is quite high.

Benzodiazepines and opioids make a particularly risky combination. For years, doctors were not aware of the potential risks of combining these drugs together and would often prescribe them together. Now, there is a black box warning regarding this combination. Both benzodiazepines, like Centrax, and opioids suppress the central nervous system. When someone combines them, they are more likely to experience respiratory depression that can become fatal. Signs of an overdose include:

  • Slowed breathing or shallow breathing
  • Not breathing at all
  • Blue fingertips or lips
  • Non-responsiveness
  • Disorientation or confusion
  • Unconsciousness

Any suspected drug overdose is a medical emergency. It is essential to seek care right away if someone is suspected to be overdosing from Centrax or any other drug. The best way to prevent a Centrax overdose is to only take this medication with a valid prescription and to follow dosage instructions. It’s also important to let a physician know about any other substances that are regularly used before taking Centrax. Using Centrax recreationally or combining it with other substances are two of the primary overdose risk factors -which are completely avoidable.

Struggling with the substance use disorder is overwhelming. Contact The Recovery Village to learn about treatment options.

Centrax (Prazepam) Overdose
How Would You Rate This Page?